Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 516, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 9, 2021, 12:17 AM EDT for Baltimore County, Cecil County, Harford County, Maryland. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2021, 12:17 AM EDT (04:17 UTC)
- Expired
- Sep 9, 2021, 1:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baltimore County, MD, Cecil County, MD, Harford County, MD
The radar
The Dover AFB radar (KDOX), 107 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 12:35 AM EDT | TSTM WND DMG | 3 Sse Darlington, MD | TREES DOWN ON DARLINGTON ROAD NEAR WILKINSON LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.0
The text
As transmitted.
553
WUUS51 KLWX 090417
SVRLWX
MDC005-015-025-090500-
/O.NEW.KLWX.SV.W.0516.210909T0417Z-210909T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
1217 AM EDT Thu Sep 9 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Central Harford County in northern Maryland...
Northwestern Cecil County in northeastern Maryland...
East central Baltimore County in northern Maryland...
* Until 100 AM EDT.
* At 1217 AM EDT, a severe thunderstorm was located over Pleasant
Hills, or 11 miles west of Aberdeen, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Aberdeen, Havre De Grace, Aberdeen Proving Ground, Calvert, Bel Air
South, Bel Air North, Fallston, Riverside, Kingsville, North East,
Pleasant Hills, Rising Sun, Perryman, Zion, West Nottingham,
Octoraro, Bay View, Richardsmere, Woodlawn and Conowingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3966 7591 3937 7636 3951 7650 3972 7629
3972 7599
TIME...MOT...LOC 0417Z 224DEG 23KT 3949 7638
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LFR2 follow-up statements
224
WWUS51 KLWX 090430
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1230 AM EDT Thu Sep 9 2021
MDC005-090439-
/O.CAN.KLWX.SV.W.0516.000000T0000Z-210909T0500Z/
Baltimore MD-
1230 AM EDT Thu Sep 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BALTIMORE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3966 7591 3943 7626 3957 7640 3972 7623
3972 7599
TIME...MOT...LOC 0429Z 229DEG 25KT 3955 7629
$$
MDC015-025-090500-
/O.CON.KLWX.SV.W.0516.000000T0000Z-210909T0500Z/
Harford MD-Cecil MD-
1230 AM EDT Thu Sep 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR CENTRAL HARFORD AND NORTHWESTERN CECIL COUNTIES...
At 1229 AM EDT, a severe thunderstorm was located near Bel Air South,
or near Aberdeen, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Aberdeen, Havre De Grace, Aberdeen Proving Ground, Calvert, Bel Air
South, Bel Air North, Riverside, North East, Rising Sun, Perryman,
Zion, West Nottingham, Octoraro, Bay View, Richardsmere, Woodlawn,
Conowingo, Rock Springs, Farmington and Edgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3966 7591 3943 7626 3957 7640 3972 7623
3972 7599
TIME...MOT...LOC 0429Z 229DEG 25KT 3955 7629
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LFR552
WWUS51 KLWX 090450
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1250 AM EDT Thu Sep 9 2021
MDC015-025-090500-
/O.EXP.KLWX.SV.W.0516.000000T0000Z-210909T0500Z/
Harford MD-Cecil MD-
1250 AM EDT Thu Sep 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARFORD AND
NORTHWESTERN CECIL COUNTIES WILL EXPIRE AT 100 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3966 7591 3943 7626 3957 7640 3972 7623
3972 7599
TIME...MOT...LOC 0450Z 224DEG 23KT 3962 7620
$$
LFRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:40 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 8, 9:40 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
940 PM EDT Wed Sep 8 2021
.SYNOPSIS...
A strong cold front will approach from the west today before
pushing through the area tonight into Thursday. A large area of
high pressure will then move overhead Friday into the weekend
before pushing offshore early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
...Update to include the Washington Metro area/portions of
northern Virginia into the Flash Flood Watch. The previous
discussion follows...
An upper-level trough will continue to dig over the Great Lakes
tonight while a cold front (currently over western Maryland)
moves into the area from the northwest.
A southerly flow has caused an unstable atmosphere with the
latest mesoanalysis showing around 1500-2500 MLCAPE near/east of
the Blue Ridge and Catoctin Mountains. Convergence near the Blue
Ridge and Catoctin Mountains is increasing in response to the
approaching cold front from the northwest and an outflow
boundary that was seen on KLWX radar moving southeast to
northwest earlier this evening. At the same time, deep layer
shear and low-level shear are increasing in response to the
digging trough and falling heights. Therefore, it is likely that
showers and heavier thunderstorms will develop near the Blue
Ridge and Catoctin Mountains of northern VA and north-central
Maryland this evening, before slowly propagating southeast. A
few severe storms are possible due to the instability and shear,
with damaging winds being the primary threat. A Severe
Thunderstorm Watch is in effect for portions of the eastern WV
panhandle, central MD, portions of northern VA, and the
Washington Metro area.
Also, with increasing moisture and a shear vector nearly
parallel to the approaching cold front, this suggests that
heavy rainfall from thunderstorms may train over any particular
area before the cold pool eventually takes over. A Flash Flood
Watch has been issued for central and northeastern MD as well as
northern Virginia and the Washington Metro area where
confidence is highest for the potential of training convection
and Flash Flood Guidance is lower.
The stronger convection will shift toward southern MD overnight,
but more showers will likely persist as the upper-level trough
approaches and large scale lift ensues due to the right
entrance of the upper-level jet strengthening overhead and the
cold front still nearby.
Some patchy fog could occur, especially in western valleys late
tonight due to saturated low levels, although continued cloud
cover will likely limit its extent. Lows will be in the 60s for
most locations.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Still some uncertainty with how quickly the front slides to the
southeast on Thursday, possibly being held up by low pressure
developing along it. Continued to trend pops upward through
midday because of this. Little to no thunder is expected for
most areas since the surface boundary should be to the
southeast. Extensive cloud cover will persist until the
afternoon, especially east of the Blue Ridge. The upper trough
axis and a secondary boundary will approach from the northwest
late in the day. The highest chance for additional showers and
perhaps a thunderstorm will be across the Allegheny Front.
Downsloping should limit coverage to the east, but did add
isolated showers to the forecast since the trough axis will
strong. High temperatures will be limited to the mid 70s to
lower 80s.
Surface high pressure will build in from the west Thursday night
before becoming positioned overhead by Friday night. Dry and
pleasant weather is expected along with below normal
temperatures. Friday night will likely be coolest, with
widespread 50s and some 40s in outlying valleys.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A pretty benign pattern will remain over our region Saturday through
Monday as a near zonal upper level flow remains to our north while
Bermuda High pressure builds over the Mid-Atlantic and SE US.
A warming trend will being on Saturday as winds become more south to
southwesterly leading to increased advection of warm and moist air
into the region. Mostly dry conditions expected at this time through
Monday with afternoon temps trending up into the mid to upper 80s by
early next week.
An upper trough axis is forecast to form over central Canada and
drop down into the eastern half of Canada Tuesday into Wednesday.
Shortwaves moving through the flow ahead of the trough axis may
bring the next chance for precipitation on Tuesday. Afternoon temps
will be remain above normal in the mid to upper 80s.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Gusty southerly winds will continue through this evening as a
cold front approaches. Showers and storms will increase in
coverage through late this evening, and continue into the
overnight. Thunder chances should diminish late tonight behind a
cold front. Gusty winds and heavy rain are possible with these
storms.
The front will gradually cross late tonight with a wind shift
to the northwest and potential for MVFR ceilings. Some fog
could develop at MRB and CHO if skies clear, potentially IFR but
confidence for clearing is low. Showers and low ceilings should
depart Thursday morning, although clouds in general will be
slower to exit. An isolated shower could pop up in the late
afternoon in association with a trough axis, but coverage and
impacts should remain sparse.
High pressure will dominate over the terminals Friday into the weekend,
delivering VFR conditions and light southerly breezes at around
10 knots or less.
&&
.MARINE...
Southerly winds with SCA gusts will continue through this
evening. Strong to severe thunderstorms may require Special
Marine Warnings tonight, and possibly Thursday morning across
the southern portions of the waters. Winds will shift to the
northwest late tonight, although in this case, it should bring
an end to advisory conditions.
While winds remain light most of Thursday, a secondary front will
move through Thursday evening. SCA conditions will be possible
late Thursday into Friday, especially over the bay where
northerly winds channel.
High pressure will remain in place over our marine water with subSCA
conditions expected this weekend.
&&
.TIDES/COASTAL FLOODING...
Southerly breezes continue to support above normal tidal
anomalies and the threat for minor tidal flooding to a number of
sites along the tidal Potomac and western shores of the
Chesapeake Bay. Locations in the northern parts of the bay, as
well as DC SW Waterfront, have the greatest chances of seeing
minor flooding. Advisories have been issued for the evening high
tide in these locations. Even though a cold front will cross
tonight, it is uncertain how quickly the anomalies will abate
since winds won't be strong, so additional threshold flooding
could occur early in the morning. A secondary surge of northwest
winds should help drive anomalies down further by Thursday
night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 4 AM EDT Thursday for DCZ001.
Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until 4 AM EDT Thursday for MDZ013-014.
Flash Flood Watch until 2 AM EDT Thursday for MDZ004>006-008-
011-503>508.
Coastal Flood Advisory until 2 AM EDT Thursday for MDZ508.
Coastal Flood Advisory until 10 PM EDT this evening for MDZ014.
Coastal Flood Advisory until 11 PM EDT this evening for MDZ011.
VA...Flash Flood Watch until 4 AM EDT Thursday for VAZ052>054-505-
506.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for ANZ530>533-
537>542.
Small Craft Advisory until 11 PM EDT this evening for ANZ535-
536.
Flash Flood Watch until 4 AM EDT Thursday for ANZ535.
Small Craft Advisory until 5 AM EDT Thursday for ANZ534-543.
&&
SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...BJL/ADS/JMG
MARINE...BJL/ADS/JMG
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Sep 8, 11:43 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1143 PM EDT Wed Sep 8 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-091000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1143 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Flash Flood Watch is in effect for northeastern Maryland including the city of Baltimore until 2 AM, and for the Washington Metropolitan area and Anne Arundel County until 4 AM. Thunderstorms with heavy rainfall may lead to scattered instances of flash flooding. An isolated severe storm with damaging wind gusts is possible overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please send any wind or flood related reports to the National Weather Service. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-091000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1143 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Flash Flood Watch is in effect for central Maryland until 2 AM, and for portions of northern Virginia until 4 AM. Thunderstorms with heavy rainfall may lead to scattered instances of flash flooding. An isolated severe storm with damaging wind gusts is possible overnight east of the Blue Ridge and Catoctin Mountains. Isolated instances of flooding are possible over the Shenandoah Valley overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please send any wind or flood related reports to the National Weather Service. MDZ001-501-502-VAZ503-504-WVZ501>506-091000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1143 PM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 8, 10:21 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 1 S FREDERICK 39.41N 77.41W
09/08/2021 FREDERICK MD EMERGENCY MNGR
POWERLINE WIRES DOWN ON THE 100 BLOCK OF WEST PATRICK
STREET
&&
EVENT NUMBER LWX2105869
ADMLocal storm report, Sep 8, 11:03 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM FLASH FLOOD 1 SSW FREDERICK 39.42N 77.43W
09/08/2021 FREDERICK MD 911 CALL CENTER
SEVERAL ROADS BLOCKED BY RISING WATER. CARROLL PARKWAY
COVERED BY 4 FEET OF WATER.
&&
EVENT NUMBER LWX2105870
DHLocal storm report, Sep 8, 11:07 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG 2 S MIDDLETOWN 39.41N 77.54W
09/08/2021 FREDERICK MD 911 CALL CENTER
SEVERAL TREES AND WIRES BLEW DOWN AROUND MIDDLETOWN.
TREES AND WIRES BLEW DOWN NEAR THE INTERSECTION OF OLD
MIDDLETOWN ROAD AND COLEBROOK LANE. WIRES BLEW DOWN ON
PICNIC WOODS ROAD.
&&
EVENT NUMBER LWX2105871
DHLocal storm report, Sep 9, 12:02 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 AM EDT THU SEP 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLOOD FREDERICK 39.43N 77.42W
09/09/2021 FREDERICK MD 911 CALL CENTER
WEST PATRICK RD CLOSED AT NORTH BENTZ ST DUE TO HIGH
WATER
&&
EVENT NUMBER LWX2105872
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 9:11 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 64 min |
| Sep 8, 9:21 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 54 min |
| Sep 8, 10:18 PM EDT | Areal Flood Warning | LWX | Carroll, Frederick | 3 hr |
| Sep 8, 11:02 PM EDT | Flash Flood Warning | LWX | Frederick | 78 min |
| Sep 8, 11:05 PM EDT | Areal Flood Warning | LWX | Carroll, Frederick | 5 hr |
| Sep 8, 11:57 PM EDT | Areal Flood Warning | LWX | Carroll, Frederick, Howard | 4 hr |
| Sep 9, 3:29 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 6 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.